SSRIs are considered safe for long-term use
DEAR DOCTOR K:
I have been taking an SSRI for years for chronic anxiety. Are there side effects of long-term SSRI use?
All medicines can have side effects, and SSRIs are no exception. But like most medicines, SSRIs do more good than harm.
What are SSRIs? The full name is selective serotonin reuptake inhibitors (SSRIs). They were created to treat depression, but they also have been a first choice treatment for anxiety disorders since the 1990s. Popular SSRIs include citalopram (Celexa), escitalopram (Lexapro), fluoxetine (Prozac), fluvoxamine (Luvox), paroxetine (Paxil) and sertraline (Zoloft).
SSRIs target the natural brain chemical called serotonin. Serotonin is a neurotransmitter that affects anxiety and mood. A neurotransmitter is a chemical that travels from one nerve cell to another. Basically, neurotransmitters are the way nerve cells talk to each other.
Between one nerve cell and another there is a small space. One cell releases a neurotransmitter into that space; the neurotransmitter travels like a boat across a pond and locks onto a structure on the other cell. The structure is called a receptor. When serotonin released by one cell travels to another cell and locks onto its receptor, one cell has "talked" to another.
SSRIs cause more serotonin signals to travel from one brain cell to another. As a result, SSRIs amplify the effects of serotonin on mood and anxiety. SSRIs may indirectly influence other neurotransmitters that also play a role in anxiety. These include norepinephrine and dopamine.
SSRIs are generally safe drugs. A big reason they're popular -- with doctors and patients -- is that they have fewer and less severe side effects than older anxiety medications.
The side effects of SSRIs that some people experience include insomnia, rashes, headaches, joint and muscle pain, stomach upset, nausea and diarrhea. SSRIs also can diminish sexual desire, performance and satisfaction. In some people, they do all three.
SSRIs can also have dangerous interactions with some other medicines. The most important is an increased risk of bleeding in people who also are using blood-thinning medicines. Blood thinners include aspirin, nonsteroidal anti-inflammatory drugs (NSAIDs) and warfarin.
Very rarely, people taking SSRIs can develop a serious condition called serotonin syndrome. The symptoms include fever, rapid heartbeat, dilated pupils, agitation, confusion and even coma. I've never seen this rare but serious side effect.
Finally, the Food and Drug Administration warns that in children, teens and young adults, SSRIs may increase thoughts of suicide and suicidal attempts. But if you've already been taking an SSRI for many years and have not had such thoughts, then you probably are at no higher risk of having them in the future.
If you have side effects from the SSRI you take, talk to your doctor. Sometimes a person will have a particular side effect from one type of SSRI but not from another.
(Dr. Komaroff is a physician and professor at Harvard Medical School. To send questions, go to AskDoctorK.com, or write: Ask Doctor K, 10 Shattuck St., Second Floor, Boston, MA 02115.)
** ** **
COPYRIGHT 2013 THE PRESIDENT AND FELLOWS OF HARVARD COLLEGE
DISTRIBUTED BY UNIVERSAL UCLICK FOR UFS